Alert archive / Kentucky / Flash Flood Warnings in 2022

Flash Flood Warning 17, NWS Wilmington, OH

August 6, 2022Boone County, Gallatin County, Kentucky; Ohio County, Switzerland County, Indiana

NWS Wilmington, OH issued this flash flood warning at Aug 6, 2022, 5:09 AM EDT for Boone County, Gallatin County, Kentucky; Ohio County, Switzerland County, Indiana. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2022, 5:09 AM EDT (09:09 UTC)
Expired
Aug 6, 2022, 10:30 AM EDT
In force
5 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Ohio County, IN, Switzerland County, IN, Boone County, KY, Gallatin County, KY

The radar

The Cincinnati radar (KILN), 111 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 3:54 AM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 6, 3:54 AM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
354 AM EDT Sat Aug 6 2022

.SYNOPSIS...
Warm and humid weather will persist over the Ohio Valley
through the weekend, providing chances for showers and
thunderstorms each day. A slow moving cold front will approach
the area at mid week and then drop south through the region
offering drier conditions for the end of the week and into next
weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Weak flow across the area with the westerlies well to our north,
running from the Plains across Southern Canada. An area of ill
defined weakness in the mid levels continues over the Ohio
Valley which will keep the weather active. In the moist airmass
a weak 20-25kt 8H low level jet will offer weak forcing with
showers continuing to develop across the southwest-southern
portions of ILN/s FA this morning. Low end moderate instability
develops today with ML CAPE values of 1000-1500 J/KG. Flow is
weak with forecast soundings indicating bulk shear of less than
15 kts. Precipitable water remains high with values around 1.8
inches. Some of the storms may produce locally heavy rainfall.
Have the highest pops of likely across the southeast, dropping
off to low chance across the far northwest.

Convective activity to diminish late in the day/early evening
time frame.

Expect highs in the lower and middle 80s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
The area remains in a warm and very moist airmass but with
limited forcing expect shower and thunderstorm activity to
decrease in coverage late in the day into this evening. Have
lingered slight chance pops over the southeast overnight. Mild
lows generally in the lower 70s.

Similar regime for Sunday but coverage of showers/thunderstorms
looks to be less. Have limited pops to chance category with the
highest pops over the southeast. Temperatures look to top out
in the mid and upper 80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
On Sunday evening, a fairly nebulous upper level pattern will still
be in place over the Ohio Valley and southeastern CONUS, though with
signs that a gradual shift will be starting going into the new week.
This pattern is characterized by generally greater heights over the
southern two-thirds of the CONUS, with much faster westerly flow
aloft over the northern third of the CONUS. The overall stagnant
weather pattern will be changing very little from Sunday into Monday
over the ILN CWA, with a moist and unstable air mass in place, and
precipitable water values still generally above 1.75".

Forcing is definitely expecting to be lacking on Sunday night and
early Monday, with weak upper flow and no real signs of shortwave
influence, and only very broad theta-e advection in the boundary
layer. PoPs will be kept fairly low through 18Z Monday. After that,
chances will increase for several reasons. First, this will be
heading into the peak of the diurnal cycle on Monday. Second, the
gradual shift in the upper level pattern will become slightly more
pronounced, with height falls over the region helping to provide
some large-scale ascent. A surface front will still be well north of
the area, but the air mass south of this front will be quite moist,
with the greatest plume of precipitable water values advecting into
the area to the south of the front.

This whole setup will move only very slowly through Tuesday and
Wednesday, but with the surface front slowly moving closer to the
area, precipitation will only become more likely -- particularly
near the diurnal peaks on Tuesday and Wednesday. There is reasonable
model agreement (better than in the past few days) that a mid-level
trough will make enough progress through the area Wednesday night
into Thursday to support drier conditions from Thursday through the
end of the week.

In terms of impacts from the storms on Mon-Tue-Wed, the moist
profile and poor lapse rates do not suggest a significant severe
threat is likely. Some gusty winds (and maybe a severe storm or two)
could occur with wet microbursts, but those would likely be isolated
if they were to occur. As has been the case recently, the overall
parameter space speaks to a threat for heavy rain and possibly flash
flooding -- weak steering flow, plentiful deep moisture, and the
potential for multiple rounds of storms over the course of a couple
days.

Of all the days next week, Monday seems likely to be the warmest, as
it will be the day where the ILN CWA is most firmly in the warm
sector. Highs are expected to be in the mid to upper 80s. Clouds and
precipitation will keep temperatures slightly cooler on Tuesday and
Wednesday (mid 80s). The end of the week will be slightly cooler
still (around 80 / lower 80s) with dewpoints in the mid to upper
60s. This is still somewhat warm and humid, but a sizable difference
from Monday. Looking at heat indices, Monday could be well into the
mid 90s, while Friday may only reach the lower 80s at most.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
Westerlies positioned well to our north from the Plains across
Southern Canada. An area of ill defined weakness in the mid
levels continues over the Ohio Valley which will keep the
weather active.

In the moist airmass a weak 20-25kt 8H low level jet will offer
weak forcing with showers continuing to encroach into the
southwest-southern portions of ILN/s FA. If a shower hits a TAF
site visibility will be briefly reduced to MVFR. With abundant
low level moisture present a signal exists for status
development. Have MVFR ceilings developing early this morning
but can not rule out the possibility of IFR conditions.

After sunrise, ceilings improve to VFR thru the morning hours.
Showers and thunderstorm coverage will increase thru the morning
with the best coverage over the south. Have VCTS mention at
KCVG/KLUK and KILN with VCSH at the northern TAF sites. Forecast
confidence is low regarding exact placement of the showers and
thunderstorms today.

Convective activity to diminish late in the day/early evening
time frame.

OUTLOOK...Thunderstorms possible through early next week.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Hatzos
AVIATION...AR
Hazardous weather outlook, Aug 6, 4:07 AM EDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
407 AM EDT Sat Aug 6 2022

INZ073>075-080-KYZ089>100-OHZ063>065-072>074-077>082-088-070815-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Fayette OH-Pickaway-Fairfield-Clinton-Ross-Hocking-Hamilton-Clermont-
Brown-Highland-Adams-Pike-Scioto-
407 AM EDT Sat Aug 6 2022

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...Today and tonight.

Slow moving showers and thunderstorms may produce locally heavy rain
today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Locally heavy rain is possible for the period Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>062-070-071-
070815-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Butler-Warren-
407 AM EDT Sat Aug 6 2022

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Locally heavy rain is possible for the period Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 9:06 AM EDTAreal Flood AdvisoryILNHamilton2 hr
Aug 6, 9:39 AM EDTAreal Flood AdvisoryILNAdams, Brown3 hr
Aug 6, 10:05 AM EDTAreal Flood AdvisoryILNClermont, Hamilton4 hr
Aug 6, 10:17 AM EDTAreal Flood AdvisoryILNBrown3 hr
Aug 6, 4:26 AM EDTAreal Flood AdvisoryILNBoone, Gallatin, Grant, Kenton3 hr
Aug 6, 9:28 AM EDTFlash Flood WarningILNBoone, Campbell, Kenton112 min
Aug 6, 6:48 AM EDTAreal Flood AdvisoryILNDearborn, Ripley3 hr

Nearby

Flash Flood Warnings in Kentucky, 2022Flash Flood Warnings in Indiana, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.